|Virus under control; but Neuropathy making life miserable..
May 14, 2005
I've been living with HIV since 1986 and have the virus at present undetectable and T-Cell count of 560...
My Doc has tried everything imaginable, even going to Holland for a sugar cane medication which failed...I'm currently sleeping only with the aid of morphine; both pill and liquid form...Drug hangovers make life unrealistic...
Any future hopes of treatment, since Neuropathy not only affects HIV+ persons; but millions with Diabetes??
I thank all of you for your life dedication to if not eradicating this disease; at least controlling it!
Thank you so very much!!
| Response from Dr. Pierone
It is useful to begin with the composition of your current HAART regimen. If you are on any medications that are neurotoxic, they should be stopped or changed. The usual suspects causing or perpetuating neuropathy are d4T (Zerit) and ddI (Videx). However, there are some patients that will notice more neuropathic pain with other antiretrovirals like 3TC or AZT.
For treatment of neuropathy there are a number of medications that may be useful. The agents that are most commonly used are Neurontin and Elavil. There is also a potpourri of "seizure medications" and "antidepressants" that may be useful for patients with neuropathy. Lidocaine gel or patches may also be useful for some patients. A neurologist experienced in neuropathy treatment may be able to work with you to try alternative agents in a sequential manner.
There is intense research interest to develop new agents for neuropathy since this is such a widespread and difficult problem.
For HIV-related neuropathy there are promising studies with a high dose capsacin impregnated on a patch which can be periodically applied to the affected area (being studied for painful feet).
We should see better treatments coming for neuropathy of all types. Hope that this helps.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.